Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 63, NWS State College, PA

July 5, 2018Warren County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jul 5, 2018, 12:51 PM EDT for Warren County, Pennsylvania. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2018, 12:51 PM EDT (16:51 UTC)
Expired
Jul 5, 2018, 2:15 PM EDT
In force
84 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Warren County, PA

The radar

The Buffalo radar (KBUF), 127 km from the middle of the area, began a volume at 16:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

757 
WUUS51 KCTP 051651
SVRCTP
PAC123-051815-
/O.NEW.KCTP.SV.W.0063.180705T1651Z-180705T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1251 PM EDT THU JUL 5 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Warren County in north central Pennsylvania...

* Until 215 PM EDT.

* At 1248 PM EDT, severe thunderstorms were located along a line
  extending from near Columbus to near Grand Valley to near
  Titusville, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Columbus around 1250 PM EDT.
  Spring Creek around 110 PM EDT.
  Garland and Lottsville around 120 PM EDT.
  Grand Valley around 130 PM EDT.

Other locations impacted by these severe thunderstorms include
Tidioute, Starbrick, Sugar Grove, Bear Lake and Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 7892 4183 7893 4183 7895 4162 7896
      4163 7961 4200 7960
TIME...MOT...LOC 1648Z 269DEG 14KT 4198 7960 4179 7960 4168 7975 

HAIL...1.00IN
WIND...60MPH
 
$$

Lambert
1 follow-up statement
156 
WWUS51 KCTP 051750
SVSCTP

Severe Weather Statement
National Weather Service State College PA
150 PM EDT THU JUL 5 2018

PAC123-051815-
/O.CON.KCTP.SV.W.0063.000000T0000Z-180705T1815Z/
Warren PA-
150 PM EDT THU JUL 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR WARREN COUNTY...

At 149 PM EDT, severe thunderstorms were located along a line
extending from 7 miles south of Jamestown West to Chapman State Park
to 10 miles northeast of Tionesta, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

These severe storms will be near...
  Warren, Chapman State Park and Warren South around 150 PM EDT.
  Russell around 200 PM EDT.
  Kinzua Dam, Sheffield and Scandia around 210 PM EDT.

Other locations impacted by these severe thunderstorms include
Tidioute, Starbrick, Sugar Grove and Clarendon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near an area lake, get away from the water and move indoors 
or inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 7892 4183 7893 4183 7895 4162 7896
      4163 7956 4179 7938 4189 7939 4200 7946
TIME...MOT...LOC 1749Z 269DEG 21KT 4198 7927 4179 7917 4163 7934 

HAIL...1.00IN
WIND...60MPH
 
$$

Lambert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 12:04 PM EDT, 47 minutes earlier.

Area forecast discussion, Jul 5, 12:04 PM EDT, 47 minutes before
Area Forecast Discussion
National Weather Service State College PA
1204 PM EDT Thu Jul 5 2018

.SYNOPSIS...
Heat and humidity will continue through this afternoon and
evening until a cold front pushes southeast through the region
tonight and early Friday. Cooler and less humid air will be
moving in behind the cold front and will last all weekend,
followed by a gradual increase in heat and  .

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
Major problem today will be the potential for another few rounds
of thunderstorms with torrential downpours, very similar to
Wednesday's localized gully washers (some of which had average
recurrence interval of between 50 and 200 years!). See HYDRO
section for more specifics.

The second problem is the potential for damaging severe
thunderstorm wind gusts and hail (generally an inch or less in
diameter). SPC has placed most of the area in the MRGL risk for
svr wx. With relatively weak shear through this afternoon, the
main wind threat initially will be for deep precip core
collapses and wet microbursts.

The primary boundary to focus convection this afternoon is seen
in llvl streamline analysis from Ncent PA...SSW to the Laurel
Highlands. CIN is basically gone and we'll see a steady increase
in coverage and depth of the rather slow-moving SHRA and TSRA.

The heights do lower thru the day as a significant short wave
rolls into wrn PA. Will ramp up the PoPs through the afternoon,
with highest numbers in the Alleghenies and Laurels. However,
there is an increasing signal from many high res mdls (and
recent radar) that some convection will also fire up over the SE
this afternoon and last into early this evening before weakening
around or shortly after dusk.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Convection may wane a little during the evening, but we should
see some increase in coverage again overnight as the highly
anticipated cold front presses in from the NW. Coverage may be
sparse as the front passes due to loss of heat-driven
instability, but the storms could still be strong with better
forcing overhead. The increase in speed of the storms should
lessen the threat for flooding, but will run the FF Watch until
the cold front passes, the PWATs drop, and the threat of rain
is done.

The threat of rain is gone very quickly after midnight in the
NW, and by sunrise in the central counties. The front should
clear the area in mid to late morning. Temps will be
refreshingly cooler with only l70s as highs in the higher elevs
and NWrn counties. These numbers will be a couple degrees below
normals. Dewpoints will drop into the 50s by noon in the NW, and
over most of the area by sunset.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
*Cooler and refreshingly less humid air will arrive this
 weekend and may last into Monday.

The cold front should be to our south at 18Z Fri. This will
bring relief from the relentlessly hot/humid weather as cooler
and less humid air sweeps southeast from Canada.

Showers may drop in from the Great Lakes in the mid-week
period, but Sat-Mon looks dry with seasonable temps, and welcome
surface dewpoints in the 40s and 50s.

PWAT values plummet to an impressive minus 2-3 sigma Saturday
morning, then stay in the minus 1-2 sigma range into early
Monday as an area of high pressure (1024-1028 mb on the GEFS)
drifts SE from the upper midwest and becomes located over the
state Sunday morning.

In contrast to the fans and AC units we had constantly running
throughout the week, this weekend and early next week will give
us the opportunity to get out the blankets (if you choose to
sleep with the windows open) Friday night through Sunday night,
as temps slide well into the 40s for mins across the northern
mtns, and upper 40s and 50s elsewhere.

&&

.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Variety of weather conditions in store for today into tonight.
Initially this morning, IFR ceilings with scattered IFR
visibilities will impact the SE with MVFR cigs/vsbys through mid
morning for most other locales. Showers/isolated Tstms will
linger near JST into mid morning before a break for a couple of
hours.

Focus from midday through the afternoon will be development of
numerous thunderstorms, generally working from NW to SE across
northern/central mountains with individual cell movement toward
the east at 10-20 mph. Tstms will be more scattered over the SE.
There is potential for torrential downpours and isolated severe
wind gusts and hail (generally an inch or less in diameter),
and obviously restrictions in vicinity of these storms.

Convection should wane a little during the evening, but we
should see some increase in coverage again overnight as a cold
front presses in from the NW and mid-level flow increases.

The threat of rain tapers off quickly after midnight in the NW,
and by sunrise in the central counties. The front should clear
the area in mid to late morning, ushering in a several day
period of more settled weather with minimal impacts to aviation.

.Outlook...

Fri...Thunderstorm impacts SE in the morning. Otherwise
no sig wx.

Sat-Mon...No sig wx expected.

&&

.HYDROLOGY...
The ground is very wet in many places. FFG is just an inch or
less over about half of the land mass of the CWA. There are
still patches where they have had very little rain in the past
3 days, but those areas are small enough to not try to split
hairs when deciding on a flash flood watch. PWATs hang near 2
inches all day and into the night. MBE vectors are less than
10kts this aftn and less than 5 kts this evening and tonight.
The storms may move a little bit quicker than the nearly
stationary storms the past few days, but the potential for flash
flooding is high. WPC excessive rain outlook is in the SLGT
category for all but the far SE. The only relief from a worry
for torrential downpours will be the passage of the cold front
late Thurs night and Fri morning.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday morning for PAZ012-017>019-
024>028-033>036-041-042-045-046-049>053-056>059-063-064.
Flash Flood Watch through late tonight for PAZ004>006-010-011-
037.

&&

SYNOPSIS...Dangelo/Lambert
NEAR TERM...Lambert
SHORT TERM...Dangelo
LONG TERM...Lambert/Tyburski
AVIATION...RXR
HYDROLOGY...Lambert
Hazardous weather outlook, Jul 5, 11:35 AM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
1135 AM EDT Thu Jul 5 2018

PAZ012-017>019-024>028-033>036-041-042-045-046-049>053-056>059-063-
064-061545-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-
1135 AM EDT Thu Jul 5 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Strong to severe thunderstorms with gusty winds and small hail are
also possible this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-037-061545-
Warren-McKean-Potter-Elk-Cameron-Tioga-
1135 AM EDT Thu Jul 5 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Strong to severe thunderstorms with gusty winds and small hail are
also possible this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ065-066-061545-
York-Lancaster-
1135 AM EDT Thu Jul 5 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Heavy rainfall is possible this evening and tonight from slow moving
showers and thunderstorms, which could produce minor flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Locally heavy rainfall is possible Friday morning, which could lead
to minor flooding of poor drainage areas and some small streams.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

In the hours before

Special weather statement, Jul 5, 10:21 AM EDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service State College PA
1021 AM EDT THU JUL 5 2018

PAZ012-017-018-051530-
Northern Centre PA-Northern Clinton PA-Clearfield PA-
1021 AM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD...CENTRE...
AND CLINTON COUNTIES UNTIL 1130 AM EDT...

At 1017 AM EDT, Doppler radar indicated a strong thunderstorm near
Karthaus, moving east northeast at 15 mph.

Torrential rain is expected. Rainfall amounts of 1 to 1.5 inches in
just 30 minutes will be likely from this storm. Pea size hail and
winds in excess of 40 mph are possible.

Locations impacted include...
Keating, Karthaus, Snow Shoe, Clarence, Moshannon, Pine Glen,
Lecontes Mills and Grassflat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near an area lake, get out of the water and move indoors or
inside a vehicle, as frequent lightning is occurring with this
thunderstorm. Remember, lightning can strike out to 10 miles from
the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4130 7789 4102 7779 4100 7830 4107 7842
      4117 7832 4122 7814 4122 7810 4124 7807
TIME...MOT...LOC 1417Z 256DEG 11KT 4110 7820

Lambert
Special weather statement, Jul 5, 11:02 AM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service State College PA
1102 AM EDT THU JUL 5 2018

PAZ017-024-051600-
Clearfield PA-Cambria PA-
1102 AM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF CLEARFIELD AND CAMBRIA
COUNTIES UNTIL NOON EDT...

At 1100 AM EDT, Doppler radar indicated a strong thunderstorm near
Hastings, moving east northeast at 15 mph.

Very heavy rain is expected. Rainfall amounts of up to one inch in
just 20 to 30 minutes is likely. Winds in excess of 40 mph are
possible.

Locations impacted include...
Northern Cambria, Patton, Hastings, Carrolltown, Blandburg, Prince
Gallitzin State Park, Irvona, Coalport, Westover and Glen Hope.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4070 7882 4072 7880 4079 7881 4087 7845
      4066 7839 4065 7841 4065 7844 4062 7845
      4060 7871 4065 7884
TIME...MOT...LOC 1500Z 256DEG 11KT 4071 7864

Lambert
Special weather statement, Jul 5, 12:15 PM EDT, 36 minutes before
Special Weather Statement
National Weather Service State College PA
1215 PM EDT THU JUL 5 2018

PAZ024-033-051700-
Somerset PA-Cambria PA-
1215 PM EDT THU JUL 5 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF SOMERSET AND CAMBRIA
COUNTIES UNTIL 100 PM EDT...

At 1210 PM EDT, Doppler radar indicated a strong thunderstorm over
East Conemaugh, moving east at 15 mph.

Torrential rain is expected. Rainfall of up to one inch in just 20
to 30 minutes is possible. Pea size hail and winds in excess of 40
mph are possible.

Locations impacted include...
Johnstown, Westmont, Windber, Belmont, Portage, Geistown, Southmont,
Cresson, Gallitzin, Vinco, Dale, East Conemaugh, Salix-Beauty Line
Park, Davidsville, Beaverdale-Lloydell, Paint, Lilly, South Fork,
Scalp Level and Sankertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near an area lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4035 7901 4036 7900 4041 7897 4050 7854
      4028 7865 4024 7866 4023 7900 4026 7904
      4030 7905
TIME...MOT...LOC 1610Z 264DEG 12KT 4033 7886

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 4:17 AM EDTFlash Flood WatchCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 27 more30 hr
Jul 5, 10:21 AM EDTSpecial Weather StatementCTPCameron69 min
Jul 5, 11:02 AM EDTSpecial Weather StatementCTPCambria58 min
Jul 5, 12:15 PM EDTSpecial Weather StatementCTPCambria45 min
Jul 5, 12:45 PM EDTAreal Flood AdvisoryCTPCambria, Somerset3 hr
Jul 5, 1:04 PM EDTSpecial Weather StatementCTPHuntingdon56 min
Jul 5, 1:35 PM EDTSpecial Weather StatementCTPSomerset40 min
Jul 5, 1:37 PM EDTAreal Flood AdvisoryCTPBedford, Blair, Huntingdon3 hr
Jul 5, 1:46 PM EDTAreal Flood AdvisoryCTPYork119 min
Jul 5, 2:27 PM EDTSpecial Weather StatementCTPWarren63 min
Jul 5, 2:29 PM EDTSpecial Weather StatementCTPBedford, Somerset46 min
Jul 5, 3:02 PM EDTSpecial Weather StatementCTPElk73 min
Jul 5, 3:03 PM EDTAreal Flood AdvisoryCTPBedford, Somerset3 hr
Jul 5, 7:14 PM EDTSpecial Weather StatementCTPCentre46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.